Texas, 2011

Hail in Texas, September 16, 2011

September 16, 2011 · NWS MAF · 2 events in 2 counties and zones

Sufficient low level moisture combined with daytime heating and orographic lift to produce isolated severe thunderstorms across the Trans Pecos of West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Sufficient low level moisture combined with daytime heating and orographic lift to produce isolated severe thunderstorms across the Trans Pecos of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 16, 1:41 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 16, 1:41 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT FRI SEP 16 2011

.DISCUSSION...
CLOUD COVER IS MUCH LESS TODAY THAN YESTERDAY ALLOWING
TEMPERATURES TO CLIMB INTO THE 70S AND 80S. HOWEVER THERE IS STILL
PLENTY OF LOW LEVEL MOISTURE AND THE WARMER TEMPS WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY IN THE
HIGHER ELEVATIONS WEST OF THE PECOS THIS AFTERNOON. A CUMULUS
FIELD CAN ALREADY BE SEEN DEVELOPING SOUTH OF THE I-10 CORRIDOR
INTO THE GUADALUPE MOUNTAINS. TOMORROW WILL BE WARMER AND DRIER
THOUGH THERE SHOULD BE ISOLATED THUNDERSTORMS DEVELOPING ALONG A
SURFACE TROUGH LOCATED IN THE PERMIAN BASIN.

AN UPPER LEVEL TROUGH WILL PUSH A WEAK COLD FRONT INTO THE AREA
LATE SUNDAY BUT HOW FAR SOUTH IT WILL PROGRESS IS IN QUESTION. FOR
NOW WILL KEEP IT JUST NORTH OF THE CWA WITH A CHANCE FOR STORMS
DEVELOPING ALONG A PREFRONTAL TROUGH IN THE EASTERN PERMIAN BASIN.
SHOULD THE TIMING OF THIS FRONT PROVE TO BE FASTER THAN CURRENTLY
FORECAST THEN THERE MAY BE MORE WIDESPREAD CONVECTIVE ACTIVITY ON
SUNDAY. THERE WILL ONLY BE SLIGHT COOLING BUT MODELS SHOW ANOTHER
FRONT TOWARDS THE END OF THE WEEK. UNFORTUNATELY CONFIDENCE REALLY
DECREASES WITH THIS LAST FRONT AS MODEL SOLUTIONS BEGIN TO DIVERGE
WITH THE GFS BEING STRONGEST AND THE ECMWF BEING WEAKER. I DO NOT
LIKE THE WAY THE GFS EVOLVES AN UPPER LOW FROM A GREAT LAKES
TROUGH AND RETROGRADES IT WEST IN A DEVELOPING BLOCKING PATTERN.
PREFER THE ECMWF WHICH IS MORE PROGRESSIVE WITH THE UPPER LOW THEN
AMPLIFYING THE PATTERN WITH A DEEP EAST COAST TROUGH AND ROCKY
MOUNTAIN RIDGE. AT THE SURFACE THE GFS APPEARS TOO COLD AND STRONG
WITH THE FRONT GIVEN THE UPPER LEVEL DYNAMICS BUT THE ECMWF I
BELIEVE IS TOO WEAK GIVEN THE DEVELOPING MERIDIONAL FLOW. SO KEPT
TEMPERATURES IN THE EXTENDED BETWEEN THE GFS AND ECMWF SOLUTIONS
AND DID NOT INTRODUCE ANY POPS DUE TO LOW CONFIDENCE. REGARDLESS
IT WILL BE A NICE BREAK FROM THE STIFLING HEAT WE HAVE HAD THIS
SUMMER.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  90  67  92  /  20  20  20  20
CARLSBAD NM                59  91  64  92  /  20  10  10  10
DRYDEN TX                  69  92  71  92  /  10  20  10  20
FORT STOCKTON TX           65  90  68  92  /  20  20  20  10
GUADALUPE PASS TX          59  79  63  80  /  20  10  10  10
HOBBS NM                   63  89  62  88  /  20  10  10  10
MARFA TX                   60  82  59  84  /  20  20  20  20
MIDLAND INTL AIRPORT TX    66  89  68  91  /  20  20  20  10
ODESSA TX                  66  90  68  91  /  20  20  20  10
WINK TX                    65  93  66  92  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, Sep 16, 12:09 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT FRI SEP 16 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
109 PM CDT FRI SEP 16 2011 /1209 PM MDT FRI SEP 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.  ANY STORMS THAT
DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.  MINOR FLOODING OF LOW-LYING AND
NORMALLY FLOOD PRONE AREAS ALSO REMAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY
ACROSS A GOOD PORTION OF WEST TEXAS.  ANY STORMS THAT DO DEVELOP WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Sep 16, 3:03 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT FRI SEP 16 2011

TXZ058-074-162130-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
403 PM CDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES
UNTIL 430 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTH OF TOYAVALE NEAR STATE HIGHWAY 17 AT 401 PM CDT...MOVING EAST
AT 15 MPH.

STRONG WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE
STORMS. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE IN EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 16, 3:33 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT FRI SEP 16 2011

TXZ058-074-075-162215-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
433 PM CDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS
COUNTIES UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY IN EXTREME SOUTH
CENTRAL REEVES COUNTY 10 MILES SOUTH OF BALMORHEA AT 430 PM CDT.
ANOTHER STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF BALMORHEA
IN OPEN COUNTRY OF EXTREME SOUTHEAST REEVES COUNTY AT 430 PM CDT.
THESE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Midland/Odessa radar (KMAF), 179 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pecos

When
September 16, 4:54 PM CST to 4:59 PM CST
Where
Pecos County, 6.54 mi ENE of Hovey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.621, -103.273

Hail, Reeves

When
September 16, 7:50 PM CST to 7:55 PM CST
Where
Reeves County, 6.74 mi NNW of Hermosa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.476, -103.653

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348709, 348707.